Kansas, 2023Hail and Damaging Winds in Kansas, June 29, 2023
June 29, 2023 · NWS TOP · 23 events in 5 counties and zones
An large supercell thunderstorm moved through far northern KS early on June 29th, producing mainly strong winds in excess of 70 mph and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An large supercell thunderstorm moved through far northern KS early on June 29th, producing mainly strong winds in excess of 70 mph and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 29, 2:10 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 29, 2:10 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
310 AM CDT Thu Jun 29 2023
.MESOSCALE DISCUSSION...
Issued at 310 AM CDT Thu Jun 29 2023
A quasi-stationary frontal boundary stretches across northern
Kansas this morning, currently along a line from Ottawa to Brown
Counties. To the north of this front, increased low-level moisture
and cooler mid-level temperatures have led to a west/east axis of
instability. Deep convection that developed yesterday evening is
moving across southwest Nebraska, following the instability axis
eastward. These supercell clusters will continue to move east
early this morning. With strong instability and shear still in
place ahead of them, the storms should maintain a risk for large
hail (up to 2.5 inches) and damaging winds (gusts up to 75 mph).
The saving grace for our area may be the increased CIN with
southern extent. This should keep the greatest severe risk focused
across southern Nebraska. Still, the southern end of the
thunderstorm complex may clip far northern Kansas, bringing the
potential for strong winds and perhaps some hail. The severe
thunderstorm watch in effect covers these counties.
&&
.DISCUSSION...
Issued at 310 AM CDT Thu Jun 29 2023
Key Points:
- Very hot through Friday. Heat Advisory continues today across
east-central KS where Heat Indices will reach the mid to upper
100s.
- Additional chances for strong to severe storms this evening
through Friday night.
This morning's storms (see mesoscale section) will act to reinforce
the frontal boundary and push it a bit farther south. By mid-day, it
should stall somewhere around I-70. Along and to its south, another
very hot day is expected, with temperatures approaching or
surpassing 100. Exact temperatures will be dependent on the amount
of high cloud cover, but it will be plenty hot regardless. Coupled
with low 70s dewpoints, heat indices will climb into the mid and
upper 100s across east central Kansas. A Heat Advisory is
continued for this area. North of the boundary towards the
Nebraska border will be a bit cooler, only seeing highs in the
lower 90s. Given the similar synoptic setup, will again have to
watch the High Plains for developing thunderstorms late afternoon
and evening. Like what is occurring right now, any storms that
develop to our west could eventually result in a severe risk if
they grow upscale along the instability axis. By Friday, there is
some minor uncertainty on if the boundary will inch a bit farther
south or if it will retreat slightly back to the north. But
regardless, the overall story will be the same. Very hot along and
south of the front, with a risk for strong to severe storms north
of the boundary. Will hold off on any additional Heat Advisory
until there is better confidence on the boundary position and the
impacts of prior convection.
By Friday night, the upper trough to our west will push east,
finally shoving the boundary fully through our area. Precipitation
chances will peak Friday night and Saturday as this occurs, with one
or two rounds of thunderstorms likely developing behind the front.
The post-frontal airmass will keep the weekend cooler, with highs
generally in the upper 80s. Rising heights then lead to a slight
warming trend for the start of next week, with just some low end
precipitation chances for Independence Day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1227 AM CDT Thu Jun 29 2023
Thunderstorms well off to the west should stay towards the Nebraska
border overnight, but will reinforce the frontal boundary and push
it southward towards the main TAF sites. Winds will shift to the
northeast behind this boundary around 5 to 10 kts. The boundary
could stall around KTOP/KFOE during the day, resulting in a period
of more variable winds until it pushes farther south after sunset.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ024-026-038>040-054>056-058-059.
&&
MESOSCALE...Reese
DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, Jun 29, 2:22 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 AM CDT Thu Jun 29 2023
KSZ008>012-300830-
Republic-Washington-Marshall-Nemaha-Brown-
322 AM CDT Thu Jun 29 2023
...SEVERE THUNDERSTORM WATCH 411 IN EFFECT UNTIL 8 AM CDT THIS
MORNING...
This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.
.DAY ONE...Today and tonight.
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
Severe Thunderstorm Watch.
Severe thunderstorms may clip far northern Kansas this morning, with
large hail and damaging winds. See severe thunderstorm watch for
additional information.
Additional strong to severe storms will be possible this evening and
tonight across north-central and northeast Kansas. Large hail and
damaging winds would be possible with any storm that can develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report hail of one inch or
larger, wind damage and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
KSZ020>023-034>037-300830-
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
322 AM CDT Thu Jun 29 2023
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...Today and tonight.
Hot conditions will occur this afternoon, as heat indices will peak
around 98 to 103 this afternoon.
A few strong to severe storms will be possible this evening and
tonight, mainly north of Interstate 70. Large hail and damaging
winds would be possible with any storm that can develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices around 100 are likely again Friday.
A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
KSZ024-026-038>040-054>056-058-059-300830-
Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
322 AM CDT Thu Jun 29 2023
...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.
.DAY ONE...Today and tonight.
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
Heat Advisory.
A Heat Advisory is in effect this afternoon across much of the
area, where heat indices will peak around 104 to 109 this
afternoon.
A few strong to severe storms will be possible this evening and
tonight, mainly north of Interstate 70. Large hail and damaging
winds would be possible with any storm that can develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices around 100 to 105 are likely again Friday.
A few more strong to severe thunderstorms will also be possible
Friday through Friday night. Large hail and damaging winds would
again be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
Thunderstorm Wind, Republic
- When
- June 29, 4:55 AM CST to 4:56 AM CST
- Where
- Republic County, 1.27 mi WNW of Belleville Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.830, -97.670
Wind gust of 66 mph measured at local mesonet site.
Thunderstorm Wind, Republic
- When
- June 29, 5:03 AM CST to 5:04 AM CST
- Where
- Republic County, 3.45 mi S of Agenda
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.670, -97.430
Large metal outbuilding suffered partial wall and roof damage. Some trees snapped. House suffered minor roof damage.
Thunderstorm Wind, Republic
- When
- June 29, 5:08 AM CST to 5:09 AM CST
- Where
- Republic County, 4.22 mi SE of Agenda
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.680, -97.370
Large tree with estimated diameter over 12 inches uprooted.
Thunderstorm Wind, Washington
- When
- June 29, 5:10 AM CST to 5:11 AM CST
- Where
- Washington County, 0.53 mi W of Linn
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -97.090
A tree limb at least 10 inches in diameter knocked down.
Thunderstorm Wind, Republic
- When
- June 29, 5:10 AM CST to 5:11 AM CST
- Where
- Republic County, 1.74 mi SE of Agenda
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -97.410
Significant damage to home and barn, including roof damage.
Thunderstorm Wind, Washington
- When
- June 29, 5:10 AM CST to 5:11 AM CST
- Where
- Washington County, 3.49 mi SE of Brantford
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.680, -97.330
Numerous large trees snapped, estimated at 10 inches in diameter. House damage also reported from falling trees.
Thunderstorm Wind, Washington
- When
- June 29, 5:11 AM CST to 5:12 AM CST
- Where
- Washington County, 2.96 mi SSW of Strawberry
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.680, -97.270
Thunderstorm Wind, Washington
- When
- June 29, 5:11 AM CST to 5:12 AM CST
- Where
- Washington County, 4.28 mi SSW of Strawberry
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -97.270
Fifteen power poles snapped on Eagle Road.
Thunderstorm Wind, Washington
- When
- June 29, 5:20 AM CST to 5:21 AM CST
- Where
- Washington County, Palmer
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -97.130
Portion of a roof lifted off a large metal outbuilding.
Hail, Washington
- When
- June 29, 5:34 AM CST to 5:35 AM CST
- Where
- Washington County, 0.53 mi W of Palmer
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.630, -97.140
Ping pong ball sized hail reported via mping.
Hail, Washington
- When
- June 29, 5:34 AM CST to 5:35 AM CST
- Where
- Washington County, 2.11 mi NE of Enosdale
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -97.140
Half dollar sized hail reported.
Hail, Washington
- When
- June 29, 5:39 AM CST to 5:40 AM CST
- Where
- Washington County, Greenleaf
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.730, -96.980
Quarter sized hail reported via mping.
Thunderstorm Wind, Washington
- When
- June 29, 5:40 AM CST to 5:41 AM CST
- Where
- Washington County, 0.53 mi W of Linn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -97.090
Tree limb at least six inches in diameter knocked down.
Thunderstorm Wind, Marshall
- When
- June 29, 5:50 AM CST to 5:51 AM CST
- Where
- Marshall County, 0.69 mi S of Waterville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.690, -96.750
Power lines down in Waterville.
Thunderstorm Wind, Marshall
- When
- June 29, 5:55 AM CST to 5:56 AM CST
- Where
- Marshall County, 0.53 mi E of Bestwall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.680, -96.660
Six inch tree limbs blown down.
Thunderstorm Wind, Marshall
- When
- June 29, 6:11 AM CST to 6:12 AM CST
- Where
- Marshall County, Frankfort
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.700, -96.420
Tree limbs 2 to 3 inches in diameter down, stop sign also blown over.
Thunderstorm Wind, Marshall
- When
- June 29, 6:15 AM CST to 6:16 AM CST
- Where
- Marshall County, 0.69 mi S of Lillis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.610, -96.300
Mesonet station UP103 measured wind gust of 58 mph.
Thunderstorm Wind, Marshall
- When
- June 29, 6:18 AM CST to 6:19 AM CST
- Where
- Marshall County, 2.96 mi NNE of Vermillion
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.760, -96.250
Personal weather station measured wind gust of 77 mph.
Thunderstorm Wind, Nemaha
- When
- June 29, 6:31 AM CST to 6:32 AM CST
- Where
- Nemaha County, 2.62 mi NW of Corning
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.680, -96.060
Mesonet station reported a wind gust of 77 mph.
Thunderstorm Wind, Nemaha
- When
- June 29, 6:32 AM CST to 6:33 AM CST
- Where
- Nemaha County, 0.53 mi E of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -96.060
Estimated wind gust of 60 mph.
Thunderstorm Wind, Nemaha
- When
- June 29, 6:35 AM CST to 6:36 AM CST
- Where
- Nemaha County, 4.22 mi NE of Kelly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -95.940
Trees significantly bent, power out at the spotter location.
Thunderstorm Wind, Brown
- When
- June 29, 6:49 AM CST to 6:50 AM CST
- Where
- Brown County, 2.33 mi NNW of Powhattan
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.800, -95.650
Personal weather station measured a wind gust of 68 mph.
Thunderstorm Wind, Brown
- When
- June 29, 7:05 AM CST to 7:06 AM CST
- Where
- Brown County, Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -95.530
Wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110589, 1110812, 1110813, 1110814, 1110815, 1110816, 1110817, 1110823, 1110818, 1110590, 1110591, 1110592, 1110819, 1110820, 1110821, 1110822, 1110593, 1110594, 1110595, 1110596, 1110597, 1110599, 1110600.